Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Jackson, KY

March 27, 2017Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 27, 2017, 7:08 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 7:08 PM EDT (23:08 UTC)
Expired
Mar 27, 2017, 7:30 PM EDT
In force
22 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pulaski County, KY, Wayne County, KY

The radar

The Louisville radar (KLVX), 145 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:20 PM EDTTSTM WND DMG3 Sw Naomi, KYLARGE LIMBS WERE BLOWN DOWN NEAR LAKE CUMBERLAND.
Mar 27, 7:27 PM EDTTSTM WND DMG3 Sw Somerset, KYTREE DOWN OFF OF WONDERING WOODS DRIVE.
Mar 27, 7:29 PM EDTTSTM WND DMG1 Ne Somerset, KYTREE DOWN NEAR PINE STREET IN SOMERSET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:24 PM EDTSevere Thunderstorm WatchSPC8 hr
Mar 27, 6:02 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS53 KJKL 272308
SVRJKL
KYC199-231-272330-
/O.NEW.KJKL.SV.W.0018.170327T2308Z-170327T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
708 PM EDT MON MAR 27 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wayne County in south central Kentucky...
  Pulaski County in south central Kentucky...

* Until 730 PM EDT

* At 707 PM EDT, a severe thunderstorm was located near Parnell, or
  10 miles northwest of Monticello, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Somerset, Science Hill, Burnside, Stab, Bobtown, Nancy, Parnell,
  Pointer, Bronston, Woodstock, Dabney, Valley Oak, Pulaski County
  Park, Somerset Pulaski Airport, Hogue, General Burnside S.p.,
  Naomi, Grade, Ruth and Elihu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3705 8491 3710 8490 3730 8454
      3705 8436 3682 8504 3683 8506 3686 8506
TIME...MOT...LOC 2307Z 239DEG 63KT 3692 8502 

HAIL...1.00IN
WIND...60MPH
 
$$

SHALLENBERGER
1 follow-up statement
250 
WWUS53 KJKL 272332
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
732 PM EDT MON MAR 27 2017

KYC199-231-272342-
/O.EXP.KJKL.SV.W.0018.000000T0000Z-170327T2330Z/
Wayne KY-Pulaski KY-
732 PM EDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE AND PULASKI
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central Kentucky.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3705 8491 3710 8490 3730 8454
      3705 8436 3682 8504 3683 8506 3686 8506
TIME...MOT...LOC 2332Z 239DEG 63KT 3714 8456 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:59 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 27, 4:59 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
459 PM EDT Mon Mar 27 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 440 PM EDT MON MAR 27 2017

A shortwave trough is expected to dampen as it moves into the OH
and TN Valley regions through tonight and then across the
Appalachians on Tuesday morning and then the Eastern Seaboard by
the end of the period. At the same time, a surface low will track
near or north of the OH River through this evening and tonight
and then into the mid Atlantic states through the end of the
period. Height rises and mid and upper level ridging area expected
behind the shortwave with surface high pressure nosing into the OH
Valley on Tuesday night.

Isolated to at times scattered convection continues to move
across parts of central and eastern KY in advance of more
organized convection over western and west central Ky and western
and middle TN. This earlier convection has produced some hail
across the region and marginally severe hail and some wind would
appear to be a threat over the next couple of hours. MLCAPE of 500
to 1000 J/KG over the far south and MUCAPE of 500 to 1000 J/KG
across the area combined with 35 to 40KT of 0-6km shear would
support this although much of the area has been worked over and
the southwest part of the area should be the first to destabilize
again per RAP and model forecasts though much of the western part
of the CWA is expected to reach ML or MUCAPE near 1000 J/KG for a
time in the west. Satellite trends would also support another
window for heating in the south. The far southwest counties remain
in a Severe Thunderstorm Watch through 3Z. Trends will continue to
be monitored for Severe thunderstorm chances further east, but
much of this area has received convection this evening or in the
case of the VA border counties has lower sfc dewpoints due to
downsloping effects.

Some of the convective allowing models bring the convection into
east KY around 23Z to 01Z but weaken the eastern line segment as
this will near sunset and boundary layer should begin to
stabilize. The models generally take the westernmost line east or
southeast with the recent HRRR runs favoring southeast while some
previous runs brought some of that convection more toward Lake
Cumberland. However, pending strength of cold pool, the first more
northern line segment of convection may not weaken as quickly as
models project as it moves in. Wind appears to be the primary
threat with any of this convection with bowing line segments and
possibly marginal hail from the strongest updrafts. Locally heavy
rain will also be possible if storms could train in an area.

Chances for thunderstorms will begin to diminish overnight with
shower chances also decreasing late as well as the surface low
tracks into the mid OH Valley and the cold front works into the
area and the axis of the 500 mb trough approaches. Chances for
convection will decrease through the day on Tuesday as the trough
and low pressure system exit to the east and northeast and mid and
upper level as well as sfc high pressure begin to build in. Low
level moisture is expected to linger well into Tuesday night, but
if the low clouds thin, radiational fog will be possible and
subsidence could bring some stratus build down late Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 310 PM EDT MON MAR 27 2017

The extended period should once again feature good chances for
showers and thunderstorms from late Thursday morning through early
Friday evening. The trigger for this activity will likely be a
slow moving area of low pressure that is progged to move across
the Tennessee and lower Ohio Valley regions. The slow forward
motion of the system should keep rain in eastern Kentucky through
Saturday morning. Thunderstorm chances should come to an end
around 0Z Saturday, as the best upper level support and overall
lift should be east of the area as the low pressure system moves
off to our east. The rain should begin quickly tapering off
around dawn Saturday morning, with the rain being completely out
of the area before noon on Saturday. The weather should remain dry
from Saturday afternoon through late Sunday night, as an area of
high pressure settles over the region. Our next round of rain
could move into eastern Kentucky very early Monday morning, but
due a lot of uncertainty still exists that far out in the period.

Temperatures will continue to run well above normal, with daily
highs ranging from the mid to around 70 on most days. Thursday
looks to be by far the warmest day, with forecast highs on that
day in the 70s. Nightly lows should generally be in the 40s and
50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 230 PM EDT MON MAR 27 2017

Showers and some thunderstorms will affect JKL and SJS early in
the period per recent radar and short term model trends.
Otherwise, a VCTS will suffice at the remainder of the TAF sites
through the period as a low pressure system and upper level trough
approach. More organized convection is expected to arrive 22Z to
23Z in the west near SME and then move across the area through 6Z
to 8Z. This will at least lower conditions to MVFR if not IFR for
a while during the 6Z to 18Z period as the lower levels saturate.
Thunderstorms could also produce gusty winds and lower VIS at the
TAF sites, between 22Z and 4Z, but confidence in this timing is
not high enough to include attm. Once the MVFR or IFR develops
during the 6Z to 12Z period, it should linger through the end of
the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Mar 27, 6:20 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
620 PM EDT Mon Mar 27 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-281100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, and Whitesburg
620 PM EDT Mon Mar 27 2017

...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through tonight. Some thunderstorms
may become severe and produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times early Tuesday, and also
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail.

KYZ119-120-281100-
Martin-Pike-
Including the cities of Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
620 PM EDT Mon Mar 27 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through tonight. A few storms could
push severe limits through this evening and produce damaging winds
and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times early Tuesday, and also
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail.

JP/GEOGERIAN

In the hours before

Local storm report, Mar 27, 6:37 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 S SCIENCE HILL        37.15N 84.64W
03/27/2017  E0.75 INCH       PULASKI            KY   PUBLIC

&&

GEOGERIAN
Special weather statement, Mar 27, 6:40 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
640 PM EDT MON MAR 27 2017

KYZ079-083-084-272315-
McCreary-Wayne-Pulaski-
640 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...WESTERN MCCREARY AND
SOUTHWESTERN PULASKI COUNTIES...

At 639 PM EDT, a strong thunderstorm was located near Sunnybrook, or
12 miles east of Byrdstown, moving northeast at 40 mph.

Wind gusts of 30 to 40 mph and penny to nickel size hail are
possible with this storm.

Locations impacted include...
Monticello, Parmleysville, Great Meadows Campsites, Slavens, Susie,
Parkers Lake, Barrier, Gregory, Co-
Operative, Slickford, Ritner, Denney, Kidder, Powersburg, Wiborg, Oil
Valley, Coopersville, Burfield, Beulah Heights and Kidds Crossing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3661 8496 3662 8499 3663 8500 3668 8500
      3670 8502 3701 8482 3681 8438 3660 8472
TIME...MOT...LOC 2239Z 217DEG 34KT 3663 8491

JP
Local storm report, Mar 27, 6:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
646 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 E STAB                37.15N 84.66W
03/27/2017  E1.00 INCH       PULASKI            KY   PUBLIC

&&

GEOGERIAN
Local storm report, Mar 27, 6:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             MARETBURG               37.36N 84.39W
03/27/2017  E1.00 INCH       ROCKCASTLE         KY   PUBLIC

&&

GEOGERIAN
Local storm report, Mar 27, 7:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             WOOD CREEK LAKE         37.20N 84.19W
03/27/2017  E0.75 INCH       LAUREL             KY   TRAINED SPOTTER

&&

GEOGERIAN
Special weather statement, Mar 27, 7:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
708 PM EDT MON MAR 27 2017

KYZ058-068-069-272330-
Jackson-Estill-Rockcastle-
708 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND ROCKCASTLE COUNTIES...

At 707 PM EDT, a strong thunderstorm was located over Renfro Valley,
or over Mount Vernon, moving northeast at 35 mph.

Wind gusts of 30 to 40 mph and penny to nickel size hail are
possible with this storm.

Locations impacted include...
Mount Vernon, Boone, Sand Springs, Donaro, Bummer, Threelinks,
Robinet, Kings Station, Roundstone, Spiro, Wabp, Climax, Hansford,
Renfro Valley, Willailla, Disputanta, Brazil, Shirley, Drip Rock and
Pine Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3739 8448 3748 8441 3748 8437 3754 8435
      3753 8430 3752 8430 3751 8426 3752 8420
      3756 8416 3757 8409 3764 8413 3767 8409
      3771 8409 3758 8390 3723 8428 3728 8445
      3733 8450
TIME...MOT...LOC 2307Z 220DEG 31KT 3740 8433

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:53 PM EDTSpecial Weather StatementJKLLaurel37 min
Mar 27, 1:28 PM EDTSpecial Weather StatementJKLOwsley32 min
Mar 27, 1:46 PM EDTSpecial Weather StatementJKLMagoffin44 min
Mar 27, 2:11 PM EDTSpecial Weather StatementJKLFloyd34 min
Mar 27, 2:14 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike46 min
Mar 27, 2:44 PM EDTSevere Thunderstorm WarningJKLMartin, Pike46 min
Mar 27, 3:18 PM EDTSpecial Weather StatementJKLLaurel, Whitley57 min
Mar 27, 3:42 PM EDTSpecial Weather StatementJKLClay, Knox48 min
Mar 27, 5:11 PM EDTSpecial Weather StatementJKLPulaski, Wayne49 min
Mar 27, 5:14 PM EDTSpecial Weather StatementJKLWayne46 min
Mar 27, 5:52 PM EDTSpecial Weather StatementJKLMenifee, Powell23 min
Mar 27, 5:58 PM EDTSpecial Weather StatementJKLRockcastle47 min
Mar 27, 6:01 PM EDTSpecial Weather StatementJKLPulaski44 min
Mar 27, 6:10 PM EDTSpecial Weather StatementJKLEstill, Powell50 min
Mar 27, 6:20 PM EDTSpecial Weather StatementJKLMontgomery, Powell40 min
Mar 27, 6:22 PM EDTSpecial Weather StatementJKLLaurel53 min
Mar 27, 6:24 PM EDTAreal Flood AdvisoryJKLBath, Estill, Menifee, Montgomery, Powell3 hr
Mar 27, 6:27 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle33 min
Mar 27, 6:40 PM EDTSpecial Weather StatementJKLWayne35 min
Mar 27, 6:43 PM EDTSevere Thunderstorm WarningJKLWayne47 min
Mar 27, 6:59 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel46 min
Mar 27, 7:08 PM EDTSpecial Weather StatementJKLRockcastle22 min
Mar 27, 7:16 PM EDTAreal Flood AdvisoryJKLClay, Estill, Jackson, Laurel, McCreary, Pulaski and 2 more3 hr
Mar 27, 7:34 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Owsley, Perry56 min
Mar 27, 7:37 PM EDTSpecial Weather StatementJKLBell, Estill, Jackson, Knox, Laurel, McCreary and 3 more53 min
Mar 27, 7:49 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Montgomery, Powell, Rockcastle41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.